I am 22 years old and suffer from insomnia, anxiety, depression, and fatigue. I avoid social situations and even feel uncomfortable around my family. This has caused me to never really develop real relationships with friends or boys. I'm approaching 1 month of taking 10mg per day of Lexapro but still don't feel any benefits from the medication. For the first week, I felt a little happier but that might have been a placebo effect. But for the last 3 weeks, I haven't noticed any real enjoyment of activity or being around people. My sleep also has almost gotten worse lately. My doctor also prescribed Ambien for sleep but that only knocks me out for a few hours. Should I continue this for another month, up my dose, or switch to another medication entirely?
"Sleep, energy, or appetite may show some improvement within the first 1-2 weeks. Improvement in these physical symptoms can be an important early signal that the medication is working. Depressed mood, anxiety, and lack of interest in activities may need up to 6-8 weeks to fully improve.
Escitalopram (Lexapro) | NAMI: National Alliance on Mental Illness"
"While you won’t notice changes from these medications overnight, you should start to feel some difference in 4 to 6 weeks, with the best results sometimes coming in 8 to 12 weeks. If you don’t feel better by 3 months or your symptoms get worse, let your doctor know."
I know how difficult it can be to wait because these types of medications do take a long time to become fully effective, but it's usually advisable to give them what's called a "fair trial" before considering a switch to another medication.
Some people do benefit from an increased dosage and this can be done after a week of starting treatment if your doctor feels it may be beneficial.
I'd recommend consulting with your doctor and telling him that you don't feel like you're making progress and see what her/his professional advice is.
Best regards and best of luck to you! Wildcat
Effexor is a SNRI which had been discontinued due to serotonin syndrome. Although Lexapro is a SSRI and it is still in the market, it's probably a better measure of withdrawing from it since it doesn't provide you any relief and exacerbated your condition. Consult with your psychiatrist as to implement the best plan for you either dosage adjustments or switching meds. A lot of people do benefit from it after taking it for a longer timeframe, so it's really up to you as to work with your psychiatrist about exploring other options.
No. That's too long to suffer with insomnia. There are too many other medications that work sooner.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 8 Aug 2013 • 4 answers
Updated 6 Aug 2016 • 2 answers
Updated 5 Sep 2017 • 3 answers
Updated 24 Mar 2019 • 2 answers
Updated 18 Dec 2018 • 1 answer